Someone I know has been taking desvenlafaxine for a little while. It’s been helpful for them so far and all is well.
Recently, however, the cold that has been going around struck my associate. They reacted, as I know they have reacted before, by taking NyQuil and Sudafed – an effective syrup of acetaminophen (for fever), dextromethorphan (for cough), and doxylamine succinate (to help sleep) and pseudoephedrine hydrochloride (decongestant). And although the cold symptoms have improved, he was complaining at work of feeling kind of “loopy” in the morning.
We joked about it at first… lack of coffee? NyQuil hanging on longer than sleep time? Eating too much junk? Unspoken but excessive partying? The loopy/dizzy/weird feeling had been getting worse. Nothing seemed to fit and it occurred to me that it might be something more insidious. I’ve worked in the pharmacy world years ago, and I suggested that maybe there’s a drug interaction happening.
So we searched drug interactions involving NyQuil, and found that yes, indeed, the cold medication does interact with the anti-depressant desvenlafaxine. And it’s not good.
The very rare, but most dangerous interaction is between the dextromethorphan and desvenlafaxine. This can lead to coma and death. It is absolutely not recommended that patients take these medications together except under strict medical supervision. Surprise! mercifully, that reaction is rare. The same reaction can occur with pseudoephedrine and desvenlafaxine.
More common is the interaction between doxylamine and desvenlafaxine. This one causes dizziness and confusion, among other symptoms. Nailed it!
We both learned two things from this, which I now pass on to you:
A big impact here is that most cold meds have pseudoephedrine or dextromethorphan, so this isn’t a risk specific to NyQuil.